High Wind, Parmer
- When
- December 18, 2:38 PM CST
- Where
- Parmer forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A progressive upper atmospheric storm system quickly passed over the southern Rockies during the afternoon hours of the 18th. A deepening surface low pressure area over southeastern Colorado and southwestern Kansas in advance of this system and a strong lower level wind maximum resulted in widespread sustained winds in the 25 to 35 mph range over the western Texas Panhandle and South Plains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A progressive upper atmospheric storm system quickly passed over the southern Rockies during the afternoon hours of the 18th. A deepening surface low pressure area over southeastern Colorado and southwestern Kansas in advance of this system and a strong lower level wind maximum resulted in widespread sustained winds in the 25 to 35 mph range over the western Texas Panhandle and South Plains. A localized severe gust of 62 mph was measured by the KVII-TV Schoolnet at Friona (Parmer County) shortly after 14:30 CST. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 18, 1:10 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 110 PM CST THU DEC 18 2008 .UPDATE... THICK MID AND HIGH LEVEL SUB-TROPICAL MOISTURE PLUME GRADUALLY EDGING TO THE EAST...THOUGH MOSTLY CLOUDY TO OVERCAST CONDITIONS REMAIN OVER THE EASTERN TWO THIRDS OF THE AREA. LOW LEVEL EASTERLY FLOW IN NORTHERN ROLLING PLAINS CONTINUING TO PULL COOL AND MOIST AIR WITH STRATUS HOLDING ON AS WELL. APPEARS THIS WILL CONTINUE THROUGH THE AFTERNOON INTO EARLY EVENING BEFORE DRY PACIFIC FRONT WITH STRONG WESTERLY WINDS SWEEPS IN. PREVIOUS FORECAST TRENDING TOWARDS WINDY CONDITIONS WESTERN AREAS ALONG WITH THE WIND ADVISORY APPEARS ON TRACK. MCQUEEN && .PREV DISCUSSION... /ISSUED 1154 AM CST THU DEC 18 2008/ AVIATION... LOW CIGS AND VSBYS AT KCDS CURRENTLY TRENDING VERY SLOWLY UPWARDS AND WILL CONTINUE THAT TREND THROUGH THE AFTERNOON. LATEST RUC RUNS HOWEVER INDICATE STRATUS WILL PERSIST OR RE-FORM AT KCDS BY EARLY EVENING PRIOR TO THE ARRIVAL OF THE PACIFIC FRONT. A 40-45 KT SOUTHWEST MAXIMUM AT THE H850 LEVEL IS EXPECTED TO TRANSLATE ACROSS THE AREA AFTER ABOUT 23Z THIS AFTERNOON...BECOMING MORE WESTERLY AFTER DARK BUT PERSISTING UNTIL DAYBREAK FRIDAY. EXPECT SURFACE WINDS TO BECOME GUSTY AS WELL OUT OF THE WEST DURING THIS TIME...SO LLWS APPEARS WILL NOT BE MET. STRONGER WIND MAXIMUM UP TO 70 KTS WILL ALSO TRANSLATE ACROSS THE AREA NEAR THE 5K-7K FOOT AGL LEVEL THIS EVENING. TURBULENT CONDITIONS ARE LIKELY. MCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 30 59 32 56 12 / 10 0 0 0 0 TULIA 33 63 33 56 13 / 10 0 0 0 10 PLAINVIEW 33 64 33 57 16 / 10 0 0 0 0 LEVELLAND 33 63 39 64 15 / 10 0 0 0 0 LUBBOCK 36 64 41 61 18 / 10 0 0 0 0 DENVER CITY 33 63 40 69 17 / 0 0 0 0 0 BROWNFIELD 35 64 41 68 17 / 10 0 0 0 0 CHILDRESS 39 65 43 61 20 / 10 0 0 0 10 SPUR 39 67 41 66 20 / 10 0 0 0 0 ASPERMONT 41 70 42 69 18 / 10 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ021-022-027-028-033-034-039-040. && 05/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 553 AM CST THU DEC 18 2008 TXZ021>044-191200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 553 AM CST THU DEC 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON PRECIPITATION SUSTAINED WESTERLY WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE OVER THE EXTREME SOUTHWESTERN PANHANDLE AND THE WESTERN SOUTH PLAINS. A FEW GUSTS NEAR 50 MPH WILL BE POSSIBLE AS WELL AS PATCHY BLOWING DUST WHICH MAY RESTRICT VISIBILITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137889.